Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 88, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 20, 2020, 12:24 AM CDT for Lamar County, Marion County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 12:24 AM CDT (05:24 UTC)
- Expired
- Aug 20, 2020, 1:40 AM CDT
- In force
- 76 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lamar County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1328 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WGUS54 KJAN 200524
FFWJAN
MSC073-091-200730-
/O.NEW.KJAN.FF.W.0088.200820T0524Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1224 AM CDT Thu Aug 20 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Marion County in south central Mississippi...
Central Lamar County in southeastern Mississippi...
* Until 230 AM CDT.
* At 1221 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Pinebur and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
3117 8978 3124 8974 3128 8970 3130 8962
3131 8954 3129 8946 3125 8940 3124 8940
3118 8941 3116 8943 3115 8946 3113 8958
3109 8963
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS
$$
EC2 follow-up statements
774
WGUS74 KJAN 200619
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
119 AM CDT Thu Aug 20 2020
MSC073-091-200730-
/O.CON.KJAN.FF.W.0088.000000T0000Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-Marion MS-
119 AM CDT Thu Aug 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT EARLY THIS
MORNING FOR SOUTHEASTERN MARION AND CENTRAL LAMAR COUNTIES...
At 116 AM CDT, Doppler radar indicated additional thunderstorms
producing heavy rain moving into the warned area. Up to 6 inches of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Pinebur and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
3117 8978 3124 8974 3128 8970 3130 8962
3131 8954 3129 8946 3125 8940 3124 8940
3118 8941 3116 8943 3115 8946 3113 8958
3109 8963
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 2 HOURS
$$
EC337
WGUS74 KJAN 200640
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
140 AM CDT Thu Aug 20 2020
MSC073-091-200650-
/O.CAN.KJAN.FF.W.0088.000000T0000Z-200820T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-Marion MS-
140 AM CDT Thu Aug 20 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MARION AND
CENTRAL LAMAR COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3106 8972 3106 8975 3110 8978 3114 8978
3117 8978 3124 8974 3128 8970 3130 8962
3131 8954 3129 8946 3125 8940 3124 8940
3118 8941 3116 8943 3115 8946 3113 8958
3109 8963
$$
ECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:44 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 19, 9:44 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 944 PM CDT Wed Aug 19 2020 .UPDATE... Updated for evening discussion. && .DISCUSSION... A few lingering showers and thunderstorms will continue to dissipate over the Pine Belt through around midnight tonight. Then expect quieter weather through the rest of the overnight hours. Some brief patchy fog may develop around sunrise, but light winds out of the north overnight may be enough to keep fog development from occurring. /NF/ Prior discussion below: Tonight through Tomorrow (Thursday): Tonight: Expect any lingering convection to quickly wind down into the early evening. Even under surface high pressure & ridging, some subtle ascent will help keep some cloud cover around. Expect below normal lows overnight into the mid to upper 60s. Some patchy fog & lower cloudiness can't be ruled out, especially in any areas that we can decouple. Thursday: Mid-level ridging will amplify over the Desert Southwest & over the central Atlantic, keeping the anomalous mean troughing over the region & gradually becoming more closed off. With the surface boundary stalled just near us & migrating slightly westward, there will be a slight uptick in moisture convergence. Better coverage of scattered to widespread storm coverage is expected Thursday. With decreasing thermal warmth, highs will be below normal in the upper 80s to near 90 degrees. 500mb heights & temperatures are anomalous for August & some better mid-level lapse rates & vertical totals will be present (i.e. 6-7 deg. C mid-level lapse rates/26-28 deg. C vertical totals). Storms could be a little more robust in response, even with limited surface heating. Due to this, a few stronger storms or isolated severe storm can't be ruled out. However, very limited effective bulk shear will lead to more multicell structures. Some isolated efficient cold pools with gusty winds are possible, especially with nearly 1000-1200 J/kg DCAPE across the east. Any showers or storms that can move along with the southerly low-level bulk shear could produce some gusty winds. Will hold off for now on introducing in the HWO, but will monitor trends & let later shifts evaluate. /DC/ Thursday Night through Wednesday: The forecast period starts off tomorrow night with stout upper ridging centered over the Desert Southwest and a trough axis extending through the Mississippi Valley. A mid/upper-level low is progged to close off over the area on Friday and will continue to instigate scattered to numerous coverage of afternoon showers and thunderstorms. Associated cloud cover will also keep high temperatures in the mid to upper 80s on Friday. Heading into the weekend, the closed low will lift into the Great Lakes region and become absorbed into the northern stream flow draped across the far northern CONUS. At the same time, subtropical ridging over the Atlantic will expand westward with rising heights across the region. This will yield warming temperatures with afternoon highs climbing back into the low to mid 90s. Forcing will also be departing the area with the upper low and thus coverage of afternoon showers and storms is expected to become isolated to scattered over the weekend and confined to eastern and southern Mississippi. By the start of next work week, deep tropical moisture will begin to return to the area with southerly return flow off the Gulf of Mexico on the western edge of the subtropical ridge. As such, a warm and humid pattern will continue with scattered afternoon showers and storms each day through at least the middle of next week. In regards to the tropics, will continue to closely watch two tropical waves; one over the central Carribean Sea and a second over the main development region of the Atlantic. The latest suite of global model guidance and their respective ensembles continue to depict a wide range of solutions with large diverging track envelopes. Guidance will likely continue to struggle with these waves until a more defined system becomes developed and is properly initialized in the model. Given that we're entering peak hurricane season everyone is strongly encouraged to be prepared regardless of what scenario might && .AVIATION... 00Z TAF discussion: Patchy MVFR visibilities can be expected in fog overnight, otherwise VFR conditions will prevail. Isolated showers and thunderstorms will begin developing from the east by mid morning and spread over the region during the afternoon. Where these storms occur, brief lowerings of ceiling and visibility can be expected. /GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 89 68 87 / 5 53 19 71 Meridian 70 89 68 86 / 21 72 46 72 Vicksburg 68 89 69 88 / 2 29 9 47 Hattiesburg 70 89 68 88 / 36 80 34 70 Natchez 67 88 67 87 / 2 31 7 41 Greenville 66 87 67 86 / 5 21 8 50 Greenwood 67 89 67 86 / 6 35 17 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF/DC/GG
Hazardous weather outlook, Aug 19, 2:31 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 231 PM CDT Wed Aug 19 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 231 PM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 1 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:59 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Aug 20, 2:00 PM CDT | Special Weather Statement | JAN | Lawrence | 30 min |
| Aug 20, 3:06 PM CDT | Special Weather Statement | JAN | Newton | 24 min |
| Aug 20, 3:09 PM CDT | Special Weather Statement | JAN | Covington | 36 min |
| Aug 20, 3:11 PM CDT | Special Weather Statement | JAN | Copiah | 34 min |
| Aug 20, 3:42 PM CDT | Special Weather Statement | JAN | Lincoln | 33 min |
| Aug 20, 3:44 PM CDT | Special Weather Statement | JAN | Copiah | 31 min |
| Aug 20, 4:13 PM CDT | Special Weather Statement | JAN | Madison | 32 min |
| Aug 20, 4:18 PM CDT | Special Weather Statement | JAN | Smith | 27 min |
| Aug 20, 4:22 PM CDT | Special Weather Statement | JAN | Copiah | 23 min |
| Aug 20, 4:39 PM CDT | Special Weather Statement | JAN | Hinds | 36 min |
| Aug 20, 4:41 PM CDT | Special Weather Statement | JAN | Smith | 34 min |
| Aug 20, 4:54 PM CDT | Special Weather Statement | JAN | Clarke | 36 min |
| Aug 20, 5:12 PM CDT | Special Weather Statement | JAN | Newton | 33 min |
| Aug 20, 5:15 PM CDT | Special Weather Statement | JAN | Hinds | 30 min |
| Aug 20, 5:17 PM CDT | Special Weather Statement | JAN | Kemper | 28 min |
| Aug 20, 5:42 PM CDT | Special Weather Statement | JAN | Warren | 33 min |
| Aug 20, 5:47 PM CDT | Special Weather Statement | JAN | Jasper, Newton | 28 min |
| Aug 20, 5:58 PM CDT | Special Weather Statement | JAN | Humphreys | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.